Hail, Kit Carson
- When
- July 20, 2:14 PM MST
- Where
- Kit Carson County, 0.53 mi E of Seibert
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.300, -102.870
Scattered thunderstorms developed over East Central Colorado and moved south during the latter half of the afternoon. These storms produced hail up to quarter size and wind gusts strong enough to tip a semi and trailer over on Highway 40 near Firstview.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed over East Central Colorado and moved south during the latter half of the afternoon. These storms produced hail up to quarter size and wind gusts strong enough to tip a semi and trailer over on Highway 40 near Firstview.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 1:06 PM MST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 206 PM MDT Mon Jul 20 2020 .SHORT TERM...(This evening through Tuesday) Issued at 206 PM MDT Mon Jul 20 2020 Satellite imagery and 500 mb RAP analysis showed a broad trough across the northern half of the country this morning. A shortwave exiting the central Plains sparked convection over eastern Kansas and western Missouri. Behind this disturbance, northwest flow prevailed over the region, with areas of high pressure across the desert southwest and southeastern CONUS. At 2:00 PM MT, a cold front was draped from west to east across the center of the region with mostly sunny skies. Temperatures were in the upper 80s to low 90s with east to southeast winds at 10 to 15 mph. A few small storms had developed in western Kit Carson county. The cold front is expected to help trigger thunderstorms this afternoon and evening, as an upper wave passes through the northwest flow. Showers and storms should develop in eastern Colorado this afternoon, and spread east into western Kansas and southwestern Nebraska this evening. There will be enough shear and instability for a few severe thunderstorms. Main threats with these storms are damaging winds, large hail, and locally heavy rainfall. Another area of storms are forecast to form in central Nebraska this afternoon and evening, congeal into an MCS, and track southeast tonight. Depending on how this plays out, we could see another round of thunderstorms across the eastern part of the region during the late evening/overnight hours. However, confidence is low at this time on where this cluster of storms will track. If the line grazes the region, damaging winds and locally heavy rainfall would be the main threats. Otherwise, increased cloud cover is expected tonight, with lows in the upper 50s to mid 60s. Will need to monitor for the potential of stratus developing (and perhaps fog) around sunrise. The region will see a brief break from storm chances Tuesday morning. Temperatures should be slightly cooler behind the front, with highs in the upper 80s to low 90s. Thunderstorms are forecast to develop off of the Front Range and spread into the area in the afternoon and evening. A few strong to severe storms will be possible once again, with threats of damaging winds, large hail, and locally heavy rainfall. Temperatures fall into the upper 50s to upper 60s overnight. .LONG TERM...(Wednesday through Monday) Issued at 149 PM MDT Mon Jul 20 2020 For the extended period the models are showing an upper-level ridge extending from the southern Plains over the Rockies dominating the week with above normal temperatures (middle 90s). Thunderstorms may develop around the periphery of the ridge each day, along the Front Range, and move into northeastern Colorado during the late afternoon/evening hours. Heading into the weekend, the ridge looks to move eastward into the northern Plains region, which may allow some storms to move into northwest Kansas/southwest Nebraska area. Given the weak flow aloft in proximity to the ridge, the chance for severe storms will be low. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1125 AM MDT Mon Jul 20 2020 Vfr conditions are anticipated at both KGLD and KMCK terminals to start the TAF period. The main thing to monitor will be thunderstorm development across the region this afternoon through the evening hours. Have tried to give best guess on timing of storms at the terminals, but confidence is not the greatest. Thunderstorm impacts could occur outside of the mentioned window. Cloud cover will increase through the evening as storms develop. Otherwise, southeast winds become light and variable overnight before becoming east northeast Tuesday morning. Will also need to monitor for the potential of stratus at KMCK around sunrise. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JBH LONG TERM...BW AVIATION...JBH
Hazardous Weather Outlook National Weather Service Goodland KS 149 PM MDT Mon Jul 20 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 149 PM MDT Mon Jul 20 2020 /249 PM CDT Mon Jul 20 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered severe thunderstorms are forecast to develop in eastern Colorado in the afternoon and spread into northwest Kansas and southwest Nebraska through the evening. Damaging winds, large hail, and locally heavy rainfall will be the primary threats. A line of storms is anticipated to form in central Nebraska this evening and track south through the overnight hours. This second round of storms could move through an area east of a line from Trenton, Nebraska to Hill City, Kansas. Damaging winds and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... There is a Marginal Risk for severe thunderstorms across the entire region for the late afternoon and evening hours on Tuesday. Besides damaging wind and large hail threats, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone.
Special Weather Statement National Weather Service Goodland KS 226 PM MDT Mon Jul 20 2020 COZ091-202045- Kit Carson County CO- 226 PM MDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 245 PM MDT... At 226 PM MDT, a strong thunderstorm was reported 6 miles northwest of Seibert. This storm was nearly stationary. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Seibert. This includes Interstate 70 in Colorado between mile markers 406 and 409. LAT...LON 3930 10302 3945 10303 3946 10280 3927 10280 TIME...MOT...LOC 2026Z 280DEG 1KT 3937 10295 Hill
The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A semi was blown over on Highway 40 at mile marker 463. The time of the event is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904972, 904973, 904975, 904974.